Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

September 9, 2012Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Sep 9, 2012, 4:05 PM EDT for Volusia County, Florida. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2012, 4:05 PM EDT (20:05 UTC)
Expired
Sep 9, 2012, 5:00 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Jacksonville radar (KJAX), 142 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 8.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WWUS82 KMLB 092005
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT SUN SEP 9 2012

FLZ041-044-141-092100-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
405 PM EDT SUN SEP 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER NORTHERN LAKE COUNTY...NORTHWESTERN
VOLUSIA COUNTY...

* UNTIL 500 PM EDT.

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 13 MILES
NORTHWEST OF ORMOND BY THE SEA TO 23 MILES SOUTHWEST OF LAKE
GEORGE...MOVING EAST AT 20 MPH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING 
STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED 
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. 
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER 
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2942 8109 2924 8101 2894 8170 2896 8170
      2897 8166 2905 8166 2905 8164 2934 8166
      2938 8145 2940 8142 2927 8141 2927 8116
      2941 8116 2943 8110
TIME...MOT...LOC 2005Z 270DEG 17KT 2948 8119 2910 8188

$$

SEDLOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Sep 9, 3:43 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 9, 3:43 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
343 PM EDT SUN SEP 9 2012

.DISCUSSION...

CURRENT...ORIGINAL PREFRONTAL BAND OF SHOWERS AND ISOLATED STORMS
CONTINUES TO DISSIPATE OVER PORTIONS OF OSCEOLA AND BREVARD
COUNTIES...BUT EXPECT SOME REDEVELOPMENT WITHIN THE NEXT FEW HOURS
WHERE BREAKS IN CLOUDS AND SUBSEQUENT DIURNAL HEATING TAKE PLACE.
THIS LOOKS MOST LIKELY FROM SOUTHERN BREVARD AND OSCEOLA COUNTIES
SOUTH ALONG THE TREASURE COAST AND OVER THROUGH OKEECHOBEE COUNTY.
TEMPERATURES HAVE WARMED INTO THE UPPER 80S/LOWER 90S...THUS
MAKING FOR GREATER DESTABILIZATION. HOWEVER...LOWER DEEP LAYER
MOISTURE VALUES WILL SERVE AS THE LIMITING FACTOR. NORTHERN
PORTIONS OF LAKE AND VOLUSIA COUNTY ALSO LOOK TO EXPERIENCE
SCATTERED SHOWERS AND STORMS INTO THIS EVENING AS A SECONDARY
CLUSTER OF PREFRONTAL ACTIVITY HAS DEVELOPED ACROSS MARION AND
PUTNAM COUNTIES TO THE NORTH IN A MORE MOIST ENVIRONMENT.

TONIGHT...FRONTAL BOUNDARY WILL SLOWLY PROPAGATE SOUTHWARD ACROSS
THE PENINSULA AND PRODUCE A CHANCE OF SHOWERS WITH ISOLATED
THUNDERSTORMS. WINDS WILL VEER FROM WEST TO NORTHWEST AND
BECOME DECREASE IN MAGNITUDE IN RESPONSE TO A WEAKENING PRESSURE
GRADIENT OWING TO THE DEPARTING SURFACE LOW PRESSURE SYSTEM
ASSOCIATED WITH THE FRONTAL BOUNDARY. OVERNIGHT LOWS WILL RANGE
FROM THE LOW TO MID 70S.

MONDAY-TUESDAY...WEAKENING WIND FIELDS AND UPPER LEVEL DYNAMICS
WILL CAUSE MOISTURE ASSOCIATED WITH THE FRONTAL BOUNDARY TO LINGER
ACROSS EAST CENTRAL FLORIDA AS THE BOUNDARY FLATTENS OUT AND
PROPAGATES SLOWLY SOUTHWARD. WILL LEAVE SCATTERED SHOWER AND
ISOLATED STORM CHANCES IN THE FORECAST FOR MONDAY AREAWIDE AS MID-
UPPER LEVEL IMPULSES MOVE ACROSS THE AREA IN A MODEST ZONAL FLOW.
CONVERGENCE WILL CONTINUE WEAKENING ALONG THE FRONT...BUT ENOUGH
FORCING LOOKS TO STILL EXIST FOR CONVECTION.

SHOULD START TO SEE DRIER AIR MOVE IN TUESDAY ACROSS NORTHERN
VOLUSIA AND LAKE COUNTIES...INHIBITING SHOWER/STORM CHANCES.
REMAINDER OF THE AREA WILL SEE ISOLATED TO SCATTERED COVERAGE AS
LARGE-SCALE FORCING MIGRATES SOUTH. BEST CHANCES FOR STORMS WILL
BE IN OKEECHOBEE COUNTY AND ACROSS THE TREASURE COAST WHERE HIGHER
MOISTURE VALUES AND GREATEST AMOUNT OF FORCING WILL RESIDE. HIGH
TEMPERATURES IN THE MID-UPPER 80S ALONG THE COAST WITH ONSHORE
FLOW COMPONENT AND UPPER 80S TO NEAR 90 INLAND.

WEDNESDAY-SATURDAY (PREVIOUS DISCUSSION)...WITH A SLOWER AND PERHAPS LESS ROBUST
FRONTAL PASSAGE THROUGH EAST CENTRAL FLORIDA...IT MAY TAKE UNTIL
MID TO LATE WEEK FOR THE EXPECTED DEEP EAST-NORTHEAST FLOW PATTERN
TO SET UP ACROSS THE REGION. WHILE MODELS STILL SHOW THE SURFACE
FRONT MAKING ENOUGH SOUTHWARD PROGRESS TO BRING DRIER CONDITIONS
FOR MOST OF EAST CENTRAL FLORIDA...WILL KEEP AT LEAST ISOLATED
SHOWERS AND STORMS ACROSS THE TREASURE COAST AND OKEECHOBEE COUNTY
THROUGH THE PERIOD WHERE HIGHER MOISTURE WILL POOL.

THE SURFACE HIGH BUILDING IN BEHIND THE FRONT ACROSS THE MID
ATLANTIC WILL SETTLE OVER THE CAROLINAS BY LATE WEEK...BRINGING THE
FLOW AROUND TO THE EAST AND ALLOW FOR A GRADUAL MOISTENING OF THE
ATMOSPHERE OFF THE ATLANTIC INTO NEXT WEEK. AS A RESULT...DO NOT EXPECT
COMPLETELY DRY CONDITIONS TO CONTINUE AS ISOLATED-SCATTERED
ONSHORE MOVING SHOWERS ARE EXPECTED TO BE BACK IN PLACE BY
THURSDAY AND FRIDAY. ONSHORE FLOW WILL KEEP TEMPERATURES A DEGREE
OR TWO BELOW NORMAL IN THE UPPER 80S WITH A FEW 90F READINGS OVER
THE INTERIOR.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL...BUT WILL SEE TEMPO MVFR AS SHOWERS
APPROACH AND IMPACT TERMINALS INTO THIS EVENING. INCLUDED VCTS FOR
LATE AFTERNOON/EARLY EVENING FROM KVRB SOUTH AS HEATING SHOULD
ALLOW FOR DEVELOPMENT OF STORMS. SHOWERS AND EMBEDDED STORMS MAY
ALSO LINGER INTO THE OVERNIGHT HOURS. WEST/SOUTHWEST WINDS WILL
VEER WITH TIME AND BEGIN SUBSIDING IN SPEED BY THIS EVENING.

&&

.MARINE...

TONIGHT-MONDAY...WEST TO SOUTHWEST WINDS OF 15-20 KNOTS WILL
DECREASE TO NEAR 10 KNOTS BY MORNING AS PRESSURE GRADIENT WEAKENS
IN RESPONSE TO DEPARTING SURFACE LOW PRESSURE CENTER. APPROACH OF
A RIDGE OF HIGH PRESSURE WILL VEER WINDS TO THE NORTHEAST
THROUGHOUT THE DAY. WIND WAVES AND LONG PERIOD SWELL FROM DISTANT
TROPICAL CYCLONE LESLIE WILL KEEP SEAS AT 3-4 FEET NEARSHORE AND
4-5 FEET OFFSHORE OVERNIGHT...SO WILL INCLUDE FIRST PERIOD
CAUTIONARY STATEMENT.

TUESDAY-THURSDAY (PREVIOUS DISCUSSION)...ROBUST EAST-NORTHEAST
FLOW WILL BE IN PLACE FOR THE REMAINDER OF THE WEEK AS HIGH
PRESSURE BUILDS ACROSS THE MID ATLANTIC...PLACING THE LOCAL WATERS
IN A LONG FETCH EASTERLY PATTERN. BOATING CONDITIONS WILL BE
UNFAVORABLE WITH WINDS CURRENTLY EXPECTED TO BE AROUND
15KTS...OCCASIONALLY 15-20KTS...AND SEAS REMAINING ELEVATED AT
3-5FT NEARSHORE/5-7FT OFFSHORE DUE TO THE LONG FETCH AND
CONTINUING LONG PERIOD SWELL COMPONENT. ADVISORY/CAUTIONARY
HEADLINES MAY BE NEEDED FOR MUCH OF NEXT WEEK FROM TUESDAY
ONWARDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  87  73  86  75 /  60  40  40  20
MCO  87  73  91  73 /  60  40  40  20
MLB  89  74  87  76 /  50  40  50  30
VRB  89  73  89  75 /  50  40  50  30
LEE  85  74  88  73 /  60  40  40  20
SFB  87  75  90  73 /  60  40  50  20
ORL  87  74  90  74 /  60  40  40  20
FPR  89  73  88  75 /  50  40  50  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

FORECAST/AVIATION...GUSEMAN
IMPACT WEATHER...LASCODY
Hazardous weather outlook, Sep 9, 11:02 AM EDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1102 AM EDT SUN SEP 9 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1102 AM EDT SUN SEP 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A CLUSTER OF SHOWERS AND STORMS AHEAD OF A FRONTAL BOUNDARY IS
EXPECTED TO REMAIN FOCUSED ALONG THE WEST CENTRAL FLORIDA COAST THIS
AFTERNOON. LINGERING RAIN ACROSS THE INTERIOR AROUND METRO ORLANDO
SHOULD DIMINISH EARLY...BUT CLOUDS WILL PERSIST WELL INTO THE
AFTERNOON.  THIS WILL INHIBIT STORM REGENERATION FROM ORLANDO
NORTHWARD.

DAYTIME HEATING SOUTHWARD FROM ABOUT LAKE KISSIMMEE AND MELBOURNE TO
OKEECHOBEE AND THE TREASURE COAST SHOULD LEAD TO SCATTERED SHOWERS
AND STORMS FORMING.

THE MAIN THREATS FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING...
GUSTY WINDS OF 30 TO 40 MPH AND HEAVY DOWNPOURS. A FEW STRONGER
STORMS MAY PRODUCE FREQUENT LIGHTNING AND WIND GUSTS UP TO 50 MPH.

.RIP CURRENT IMPACT...
LONG PERIOD SWELLS FROM DISTANT TROPICAL CYCLONE LESLIE WILL BRING
ROUGH SURF AND A HIGH RIP CURRENT DANGER AT THE BEACHES. CHECK
WITH LIFEGUARDS ABOUT OCEAN DANGERS BEFORE ENTERING THE SURF.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED LIGHTNING STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
OVER 35 KNOTS AS THEY MOVE EAST AT 20 KNOTS ACROSS INLAND
LAKES...THE INTRACOASTAL WATERS AND THE NEARSHORE ATLANTIC. THE
GREATEST CHANCE WILL BE SOUTHWARD FROM ABOUT MELBOURNE AND LAKE
KISSIMMEE. BOATERS SHOULD MOVE TO SAFE HARBOR AS SKIES DARKEN TO THE
WEST.

.WIND AND SEA IMPACT...
SOUTHWEST TO WEST WINDS 15 TO 20 KNOTS WILL PRODUCE CHOPPY SHORT
PERIOD WAVES OVER THE COASTAL WATERS AND EXPOSED PORTIONS OF INLAND
LAKES AND THE INTRACOASTAL WATERWAYS. SMALL CRAFT SHOULD EXERCISE
CAUTION FOR THESE CONDITIONS. ALSO...NAVIGATING INLETS WILL BE
DANGEROUS DURING THE EBB TIDE LATE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A FRONTAL BOUNDARY MOVING SLOWLY THROUGH FLORIDA WILL BRING AN
INCREASED CHANCE OF SHOWERS AND STORMS ON MONDAY...AND INTO TUESDAY
ALONG THE TREASURE COAST.

DANGEROUS RIP CURRENTS...BREAKING WAVES AND CHOPPY SURF WILL PERSIST
THROUGH MUCH OF THE UPCOMING WEEK DUE TO LONG PERIOD SWELLS FROM
DISTANT TROPICAL CYCLONE LESLIE AND BREEZY ONSHORE WINDS BEHIND
THE FRONTAL BOUNDARY.

BOATING CONDITIONS ARE EXPECTED TO ALSO BE HAZARDOUS BEHIND THE
FRONT THROUGH MUCH OF THE UPCOMING WEEK DUE TO INCREASING
NORTHEAST WINDS AND LINGERING LONG PERIOD SWELLS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON.

RL

In the hours before

Special weather statement, Sep 9, 4:05 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
405 PM EDT SUN SEP 9 2012

FLZ041-044-141-092100-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-
405 PM EDT SUN SEP 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 45 MPH OVER NORTHERN LAKE COUNTY...NORTHWESTERN
VOLUSIA COUNTY...

* UNTIL 500 PM EDT.

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM 13 MILES
NORTHWEST OF ORMOND BY THE SEA TO 23 MILES SOUTHWEST OF LAKE
GEORGE...MOVING EAST AT 20 MPH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

LAT...LON 2942 8109 2924 8101 2894 8170 2896 8170
      2897 8166 2905 8166 2905 8164 2934 8166
      2938 8145 2940 8142 2927 8141 2927 8116
      2941 8116 2943 8110
TIME...MOT...LOC 2005Z 270DEG 17KT 2948 8119 2910 8188

SEDLOCK

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.